While acne occurs most often in girls and young women, it occurs also in women who are older, including those who are going through menopause. The skin is sensitive to hormones, so some of the hormonal changes that occur during the early stages of menopause can lead to acne in some instances.1-10
However, as women get older, acne decreases, and this trend occurs even through the menopausal years. In other words, while menopausal acne can occur, it is rare. The following graph shows us how acne decreases with age. You will notice that it decreases even through the menopausal years:
As you can see from the following chart, acne in women steadily decreases from adolescence through the years prior to menopause. After 40, it continues to decrease, and continues to decrease, even through the menopausal years.1
The Science: Acne During Menopause
The skin contains receptors for both estrogens and androgens (female and male hormones present in both sexes). Hormone receptors are found on skin cells, hair follicle cells, and skin oil gland cells. This ties in with acne because acne begins to develop from an overgrowth of skin cells inside hair follicles and usually is worsened by increased production of sebum (skin oil).
More specifically, during menopause, there is an increase in a hormone called follicle stimulating hormone (FSH). This hormone can stimulate the ovaries to produce more androgens, which in turn can increase sebum production. Though uncommon, this is how higher levels of androgens in the bloodstream during menopause would bring about acne.6
Acne After Menopause Is Rare
As a rule, women do not experience acne after menopause. If acne does occur after menopause, you should visit a doctor because postmenopausal acne might be a symptom of another condition, such as a tumor.6
Post-menopausal acne may also simply be a reaction to medications that increase androgen levels in the bloodstream. Here are a few examples in scientific literature of acne after menopause that is caused by medication:
A 2009 case report in the International Journal of Dermatology described a 65-year-old postmenopausal woman who had acne lesions on her face and neck. The acne lesions were caused by an insomnia medication that contained both an androgen and an estrogen. Once she stopped taking the medication, the acne lesions decreased after several months.7
After menopause, some women receive treatment with testosterone (an androgen). A 2009 review in the journal, Fertility and Sterility, found that acne is a major side effect of testosterone treatment in postmenopausal women. The author concluded, “The major adverse reactions are the androgenic side effects of hirsutism [excessive hair growth] and acne.”9
Similarly, a 2014 review in The Journal of Clinical Endocrinology and Metabolism, which included 35 randomized controlled trials, summarized the pros and cons of testosterone therapy in postmenopausal women. The authors found that combining such a treatment with hormone-replacement therapy increased the risk of developing acne. They concluded that in postmenopausal women, treatment with testosterone was “associated with…an increase in…the incidence of acne and hirsutism.”10
Women entering or in the midst of menopause should not expect to struggle with acne, but it can occur. If you do experience a slight flare of acne during menopause, don't be alarmed. It should resolve on its own with time. However, if you experience acne after menopause, that may be the sign that you have an underlying medical condition or are experiencing side effects from medication. In those cases, talk to your doctor for a diagnosis.